Repeat adverse drug reactions causing hospitalization in older Australians: a population-based longitudinal study 1980-2003

Min Zhang, D'Arcy Holman, David Preen, Kate Brameld

Research output: Contribution to journalArticle

72 Citations (Scopus)

Abstract

Aim To examine trends in the rate of repeat adverse drug reactions (ADRs) causing hospitalization in older Australians and to identify the most common ADRs and drugs most often implicated in repeat and first-time ADRs.Methods Analysis of routinely collected hospital record administrative data, with International Classification of Diseases external cause codes for ADRs extracted from the Western Australia (WA) Hospital Morbidity Data System and WA Death Register, for people aged >= 60 years in 1980 - 2003.Results A total of 37 296 people aged >= 60 years with an ADR-related hospitalization were identified. Among them, 6853 (18.4%) patients had 10 212 repeat ADRs. Repeat ADRs consistently increased from 1980 and reached 30.3% of all ADRs by 2003. The mean time interval declined with each successive repeat ADR ( 810, 606 and 299 days for the first, second and higher ranked repeat episodes, respectively). The most common repeat ADRs were nausea/vomiting (8.0%), haemorrhage due to anticoagulants (5.5%), drug-induced osteoporosis (4.8%) and poisoning by cardiovascular agents (3.9%). The drugs most often involved in repeat ADRs were cardiovascular agents (15.6%), antineoplastic drugs (11.0%), corticoids (10.1%), anticoagulants (8.6%), antirheumatics/nonsteroidal anti-inflammatory drugs (5.1%) and opioids (4.9%). The trends of anticoagulants and antineoplastic drugs implicated in repeat ADRs were still rising at the end of the study. The specific drug classes involved in repeat ADRs differed in relative importance from first-time ADRs.Conclusions Repeat ADR-related hospitalizations have consistently increased in elderly Australians from 1980 to 2003. Strategies to ensure the safer use of medicines, in particular anticoagulants, in this population are warranted.
Original languageEnglish
Pages (from-to)163-170
JournalBritish Journal of Clinical Pharmacology
Volume63
Issue number2
DOIs
Publication statusPublished - 2007

Fingerprint Dive into the research topics of 'Repeat adverse drug reactions causing hospitalization in older Australians: a population-based longitudinal study 1980-2003'. Together they form a unique fingerprint.

Cite this